Montana, 2014Hail in Montana, May 24, 2014
May 24, 2014 · NWS GGW · 1 event in 1 county or zone
An upper-level disturbance combined with just enough surface moisture in an unstable atmosphere to set off a few strong to severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance combined with just enough surface moisture in an unstable atmosphere to set off a few strong to severe thunderstorms across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 1:41 PM MST, 4 minutes earlier.
Area forecast discussion, May 24, 1:41 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MDT SAT MAY 24 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
A COLD FRONT ON THE BACK SIDE OF A SURFACE TROUGH CURRENTLY DRAPED
ACROSS NORTHEAST MONTANA WILL CONTINUES TO SLOWLY PUSH ITS WAY
EAST THIS EVENING. THIS FRONT AND SURFACE TROUGH WILL SERVE AS A
FOCUS FOR THUNDERSTORMS ACROSS THE EAST THIS EVENING. AS WITH
YESTERDAY...SHEAR REMAINS LACKING FOR REALLY ORGANIZED STORMS BUT
AN ISOLATED STRONG OR SEVERE THUNDERSTORM EAST OF A GLASGOW TO
JORDAN LINE IS A GOOD BET THROUGH MID EVENING. A SHORTWAVE
DISTURBANCE WILL CROSS BEHIND THE SURFACE FRONT...KEEPING
POTENTIAL FOR SHOWERS IN THROUGH SUNDAY MORNING.
SUNDAY AFTERNOON SUBSIDENCE BROUGHT ON BY SHORTWAVE RIDGING WILL
MAKE FOR SUNNY AND DRY CONDITIONS WITH LIGHT WINDS.
SUNDAY NIGHT INTO MONDAY ANOTHER STRONGER DISTURBANCE WILL CROSS
NORTHEAST MONTANA...MAKING FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. REASONABLE MODEL AGREEMENT EXISTS...THUS CONFIDENCE
IS GROWING IN THIS SYSTEM. THEREFORE...TRENDED UP POPS INTO THE
HIGH CHANCE/LOW LIKELY CATEGORY. GILCHRIST
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE PREVIOUS LONG RANGE THINKING REMAINS LARGELY UNCHANGED WITH
MODELS DEPICTING AN UPPER TROUGH ACROSS THE PACIFIC AND WESTERN
CONUS WITH A CLOSED LOW JUST OFF THE SOUTHWEST COAST OF BRITISH
COLUMBIA. THIS SYNOPTIC SETUP WILL DRIVE SOUTHWEST FLOW ALOFT OVER
THE NORTHERN PLAINS...INCLUDING NORTHEAST MONTANA. THE TROUGH WILL
BECOME MORE AMPLIFIED AND TRANSLATE SLIGHTLY EASTWARD BUT LARGELY
PERSIST ACROSS THE WESTERN CONUS DURING MUCH OF THE UPCOMING WEEK.
AS THE TROUGH AMPLIFIES A RIDGE DOWNSTREAM WILL ALSO AMPLIFY.
THE CWA BEING IN BETWEEN THE TROUGH AND RIDGE MEANS THAT SOUTHWEST
FLOW ALOFT WILL DOMINATE THROUGH THE WEEK. GIVEN THE FAIRLY STATIC
PATTERN...PERHAPS NOT UNEXPECTEDLY...850MB TEMPERATURES REMAIN
FAIRLY CONSTANT IN THE MID 10S CELSIUS. THUS EXPECT OVERALL WARM
TEMPERATURES IN THE 70S AND 80S THROUGH MOST OF THE LONG TERM.
SHORTWAVES PUSHING THROUGH THE FLOW WILL MAINTAIN UNSETTLED
CONDITIONS AS WELL. WILL CONTINUE TO CARRY CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH MOST OF THE PERIOD. THE TRICK IN IDENTIFYING
DRY PERIODS WILL BE IN BEING ABLE TO BETTER HANDLE TRACK/TIMING OF
SHORTWAVE DISTURBANCES BUT AS ENSEMBLE 500MB HEIGHTS INCREASES
WITH TIME...THIS BECOMES A DIFFICULT TASK THIS FAR OUT IN ADVANCE.
FOR NOW LEFT THE PREVIOUS FORECAST FAIRLY INTACT. MALIAWCO
PREVIOUS LONG TERM DISCUSSION...
A PACIFIC TROUGH WILL DIG ITS WAY ONTO THE CONUS DURING THE LONG
TERM...PLACING NEMONT IN SOUTHWEST FLOW ALOFT. PLENTY OF
DISTURBANCES WITHIN THE FLOW WILL EJECT FROM THE TROUGH AND
PROVIDE PLENTY OF CHANCES TO SEE PRECIPITATION. TEMPERATURES
SHOULD REMAIN SLIGHTLY ABOVE NORMAL AS 850MB TEMPS WILL BE IN THE
MID TEENS FOR MOST OF THE LONG TERM. ONE OF THE STRONGER
SHORTWAVES DRAGS A COLD FRONT ACROSS THE REGION THURSDAY...WHICH
MAY LOWER HIGH TEMPS A BIT FRIDAY AND SATURDAY INTO THE 60S AND
70S. FOR THE MOST PART MODELS HAVE BEEN SUGGESTING SOUTHWEST FLOW
ALOFT FOR QUITE A FEW RUNS...HOWEVER TIMING OF THE GREATEST POPS
IS DIFFICULT AS MODEL SPREAD IS STILL PRETTY HIGH. STUCK WITH THE
FORECAST TRENDS AND JUST TRIMMED POPS UP A BIT TO MATCH WHAT MODEL
SOLUTIONS ARE SPITTING OUT ATTM. BARNWELL
&&
.AVIATION...
PREVAILING VFR CONDITIONS WILL PERSIST INTO TONIGHT. NORTHWEST WINDS
RANGING FROM 10 TO 15 KTS FROM THE NORTHWEST AT KGGW AND KOLF AND
FROM THE SOUTH AT KSDY AND KGDV ARE ALSO EXPECTED. WINDS WILL
BECOME NORTHWEST AT ALL TAF SITES AFTER 06Z. SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE GUSTY WINDS
AND SMALL HAIL AND MAY RESULT IN TEMPORARY MVFR TO IFR VISIBILITIES
IF DIRECTLY PASSING OVER A TAF LOCATION. MALIAWCO
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 24, 2:20 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MDT SAT MAY 24 2014
MTZ016>027-059>062-250930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
320 AM MDT SAT MAY 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCES
FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. SOME STRONGER
STORMS MAY PRODUCE HAIL...STRONG WINDS...AND HEAVY RAIN AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE POSSIBLE ON MEMORIAL DAY. SOME STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 1:14 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
214 PM MDT SAT MAY 24 2014
MTZ023-242115-
MCCONE-
214 PM MDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 315 PM MDT.
AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CIRCLE THIS STORM WAS
NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF CENTRAL MCCONE COUNTY...
MONTANA HIGHWAY 13 NORTH OF CIRCLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4749 10602 4774 10573 4767 10537 4754 10536
4753 10537 4753 10541 4731 10540
TIME...MOT...LOC 2013Z 300DEG 1KT 4754 10571
PROTON
WEATHER.GOV/GLASGOWHail, McCone
- When
- May 24, 1:45 PM MST to 1:57 PM MST
- Where
- McCone County, 5 mi N of Circle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.492, -105.600
Trained spotter reported quarter-sized to golf ball-sized hail which persisted for 10 to 15 minutes, followed by 10 minutes of pea-sized hail, and a total of 2 inches of rain in about 45 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 24, 2014$15,000 · 2.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 24, 20142.75 in hail · 16 events
- Lightning Strike in Wyoming, May 24, 20141 injured · 1 event
- Flood and Hail in Missouri, May 24 to 26, 2014$3,000 · 52 kt wind · 5 events
- Winter Weather in Colorado, May 24 to 25, 20145 events
- Hail and Damaging Winds in Texas, May 24, 2014$4,000 · 1.5 in hail · 4 events
- Flooding in Montana, May 24 to 27, 20143 events
- Flash Flood and Heavy Rain in Wyoming, May 24 to 25, 2014$10,000 · 2 events
- Damaging Winds in Oklahoma, May 24, 2014$2,000 · 56 kt wind · 2 events
- Hail in New Mexico, May 24, 20141.5 in hail · 2 events
- Hail in Colorado, May 24, 20141 in hail · 2 events
- Flood in Kansas, May 24, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516720.